Massachusetts, 2011

Winter Storm in Massachusetts, February 1 to 2, 2011

February 1 to 2, 2011 · NWS ALY · 2 events in 2 counties and zones

A complex low pressure system originating from the deep south brought heavy snow to the Berkshires of Massachusetts. Initially light snow overspread the area as a result of a weak area of low pressure moving northeastward off the mid Atlantic and northeast coasts on Tuesday, February 1st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A complex low pressure system originating from the deep south brought heavy snow to the Berkshires of Massachusetts. Initially light snow overspread the area as a result of a weak area of low pressure moving northeastward off the mid Atlantic and northeast coasts on Tuesday, February 1st. A much stronger low approached from the Ohio Valley Tuesday night and crossed the region on Wednesday, February 2nd.

Snowfall reports across the Berkshires ranged from 10 to 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 1, 12:34 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 1, 12:34 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1234 AM EST TUE FEB 1 2011

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OF THE GULF OF MAINE OVERNIGHT...AS A
WARM FRONT AND AREA OF LOW PRESSURE APPROACHES FROM THE OHIO
VALLEY.  THIS FIRST LOW PRESSURE SYSTEM WILL BRING A LIGHT TO
MODERATE SNOWFALL TO THE REGION ON TUESDAY.  A MORE IMPRESSIVE
CYCLONE ASSOCIATED WITH THE STORM SYSTEM WILL IMPACT THE REGION
WEDNESDAY MORNING INTO THURSDAY MORNING...WITH HEAVY SNOWFALL FROM
THE CAPITAL REGION NORTH...AND A MIXTURE OF SNOW...SLEET AND
FREEZING RAIN SOUTH AND EAST.  HIGH PRESSURE WILL BUILD IN FROM THE
MIDWEST ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
HAVE UPDATED HOURLY TEMP...DEWPOINT...RH...APPARENT TEMP...WIND
AND SKY GRIDS FOR THE OVERNIGHT PERIOD AS WELL AS RAISED MIN TEMPS
AS TEMPS HAVE REACHED THEIR LOWS OR WILL IN THE NEXT FEW HOURS AS
SKY COVER IS NOW OVC ACROSS FA WITH CLOUDS EXPECTED TO THICKEN AND
LOWER IN THE NEXT SEVERAL HOURS. MADE NO CHANGES TO
WEATHER...POP...SNOW OR QPF GRIDS FOR THE OVERNIGHT AS SNOW WILL
GRADUALLY START TO MOVE INTO FA LATE TONIGHT.

THE FOLLOWING IS FROM THE PREVIOUS AFD ORIGINALLY ISSUED AT 941 PM
EST...AS OF 941 PM EST...HAVE COMPLETED ANOTHER BRIEF UPDATE. 00
UTC KALY SOUNDING SHOWS PLENTY OF DRY AIR IN LOW LEVELS...AND
REGIONAL RADAR MOSAIC AND SURFACE OBS SHOW SNOW HASN/T EVEN
REACHED WESTERN NY/WESTERN PA YET. BASED ON THIS...AND LATEST 00
UTC HRRR...00 UTC NAM...AND LAV GUIDANCE...IT LOOKS THAT PRECIP
WON/T BE REACHING OUR CWA UNTIL AROUND 07-08 UTC. HAVE GENERALLY
DROPPED POPS BEFORE THIS TIME...BUT WILL CONTINUE TO MENTION SNOW
MOVING IN TOWARDS DAYBREAK ACROSS ALL AREAS. LATEST 00 UTC NAM HAS
THE BEST SNOW FOR TUESDAY ACROSS THE SOUTHERN PORTION OF THE
CWA...WHICH MATCHES UP WELL WITH CURRENT WSW IN PLACE...SO NO
CHANGES TO HEADLINE WORDING AT THIS TIME.

OTHERWISE...HAVE ADJUSTED MIN TEMPS SLIGHTLY BASED OFF LATEST LAV
GUIDANCE...AND ACCOUNTED FOR LATEST TRENDS IN TEMPS...BUT FORECAST
GENERALLY IN TACT. PREVIOUS DISCUSSIONS ARE BELOW...

THE FOLLOWING IS FROM THE PREVIOUS AFD ORIGINALLY ISSUED AT 644 PM
EST...AS OF 643 PM EST...HAVE COMPLETED A BRIEF UPDATE TO THE
GRIDS JUST TO ACCOUNT FOR LATEST TRENDS IN T/TD OBS. SKIES ARE
BECOMING CLOUDY ACROSS THE REGION...WITH MID/HIGH CLOUDS EVIDENT
ON LATEST IR SATELLITE IMAGERY. OTHERWISE...FORECAST APPEARS ON
TRACK...AS SNOW IS CURRENTLY TRACKING ACROSS MIDWEST AND SHOULD
EXPAND INTO UPPER OHIO VALLEY AND EASTERN GREAT LAKES BY THE LATE
EVENING HOURS.

AS OF 330 PM EST...THE CALM...BEFORE THE MAJOR LONG DURATION
WINTER STORM IS UPON MUCH OF ERN NY AND WRN NEW ENGLAND. ARCTIC
HIGH PRESSURE IS CRESTING OVER SOUTHEASTERN CANADA...NRN NY...AND
NRN NEW ENGLAND TONIGHT. CIRRUS CLOUDS CONTINUE TO INCREASE FROM
THE SHORTWAVE TROUGH MOVING EASTWARD INTO THE UPPER MIDWEST...AND
THE GREAT LAKES REGION. EQUATORWARD...LOW PRESSURE IS ORGANIZING
ASSOCIATED WITH SHORTWAVE ENERGY DIGGING INTO THE 4 CORNERS AND
SRN PLAINS. THIS LOW PRESSURE SYSTEM IS MOVING N/NE FROM ERN
OK/AR. COLD AIR DAMMING IS IN PLACE OVER THE MID ATLANTIC
REGION/NORTHEAST AHEAD OF A WARM FRONT.

THIS FIRST LOW PRESSURE SYSTEM MOVING N/NE WITH ITS ASSOCIATED
WARM FRONT INTO THE MIDWEST/OH VALLEY WILL BRING SOME LIGHT
SNOWFALL INTO THE REGION FROM SOUTHWEST TO NORTHEAST BTWN MIDNIGHT
AND 6 AM...ESPECIALLY SOUTHWEST OF THE CAPITAL REGION. THE
ISENTROPIC LIFT RAPIDLY INCREASES ON THE 290K SFC. WE HAVE
INCREASED POPS TO LIKELY VALUES SOUTH OF KALB PRIOR TO 6 AM...AND
HIGH CHANCE TO THE NORTH. WE ARE EXPECTING SNOWFALL ACCUMULATIONS
OF A DUSTING TO AN INCH OR SO BY 6 AM.

TEMPS WILL LIKELY DROP OFF EARLY THIS EVENING...AND THEN WILL BE
STEADY WITH THE THICKENING AND LOWERING CLOUDS. EXPECT LOWS OF 5
BELOW OR SO...TO 5 ABOVE NORTH OF THE CAPITAL REGION...AND 5 TO 10
ABOVE TO THE SOUTH.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
WINTER STORM WARNING POSTED FOR THE ENTIRE FORECAST AREA FROM 6
AM TUESDAY TO 6 AM THURSDAY...PLEASE SEE THE WINTER STORM
STATEMENT FOR DETAILS ON THE TIMING AND AMOUNTS.

A STRONG LOW AND MID LEVEL BAROCLINIC ZONE STRENGTHENS OVER NY
AND NEW ENGLAND DURING THE MORNING. OVER RUNNING SNOWFALL
INCREASES DURING THE DAY...AS MOISTURE OVER RUNS THE COLD AIR
DAMMED INTO THE REGION.  THE SNOW MAY BECOME MODERATE TO HVY AT
TIMES ESPECIALLY FROM THE CAPITAL REGION SOUTH.  WE INCREASED POPS
TO CATEGORICAL VALUES. EXPECT SNOWFALL ACCUMULATIONS OF 2 TO 5
INCHES NORTH OF THE CAPITAL REGION BY 6 PM...AND 4 TO 8 INCHES
FROM THE CAPITAL REGION...SRN VT...AND THE NRN CATSKILLS SOUTH.
THE SNOW WILL LIKELY ENHANCE ON THE LEFT FRONT QUAD OF 100-125 KT
H250 JET STREAK IN THE PM...AND THE LIFTING N/NE OF THE RIGHT REAR
QUAD OF THE POLEWARD JET STREAK OF 100+ KTS PULLING N/NE IN INTO
NRN ME/NOVA SCOTIA. THE PCPN EFFICIENCY ISN/T SUPER IDEAL WITH THE
FIRST SURGE...BUT CONFIDENCE IS HIGH FOR SNOW TO BE THE PTYPE FOR
THE ENTIRE FCST AREA.

TUESDAY NIGHT...A LULL IN THE PCPN WILL LIKELY OCCUR BASED ON THE
GFS/NAM/ECM/CAN GUIDANCE/ENSEMBLES...BUT WE WILL BE GEARING UP FOR
ROUND TWO WELL AFTER MIDNIGHT WITH A DEEPER MOISTURE FETCH FROM
THE GULF OF MEXICO...DUAL JET COUPLING DYNAMICS...AND A STRONG SFC
CYCLONE APPROACHING FROM THE CNTRL MS RIVER VALLEY. THE SNOW
WILL LIKELY RAPIDLY INCREASES IN INTENSITY TOWARDS 6 AM WED. EVEN
STRONGER UPWARD VERTICAL MOTION /QG OMEGA/ IS EXPECTED WITH
STRONGER DIFFERENTIAL THERMAL ADVECTION...AND EVEN SOME
DIFFERENTIAL CYCLONIC VORTICITY ADVECTION BTWN 3-6 AM WED AHEAD OF
THE NEXT WARM FRONT AND SFC WAVE APPROACHING FROM THE OHIO
VALLEY/MIDWEST.

WEDNESDAY...THERE IS FAIRLY GOOD AGREEMENT WITH THE GUIDANCE THAT
VERY HVY SNOWFALL WILL OVERSPREAD MOST OF THE REGION WED MORNING
INTO THE PM. THE DYNAMICAL LIFT IS VERY IMPRESSIVE. MODERATE TO
STRONG H850-700 FRONTOGENESIS MOVES OVER THE REGION. ENOUGH WARM
AIR MAY MOVE INTO THE H850-500 LAYER FOR A MIX TO SOME
SLEET/FREEZING RAIN SOUTH OF THE CAPITAL REGION. WE SHOULD HAVE
SOME SNOW RATES OF 1 TO 3 INCHES AN HOUR FROM THE CAPITAL
REGION...NRN BERKSHIRES...AND NRN CATSKILLS NORTHWARD. BETTER PCPN
EFFICIENCY IS POSSIBLE IN THE DENDRITIC SNOW GROWTH ZONE OF -12C
TO -18C IN THE VICINITY OF THE HUDSON RIVER VALLEY WITH PART 2 OF
THE STORM.  ALL AND ALL...WE COULD SEE 8 TO 16 INCHES OF SNOWFALL
OCCUR JUST BETWEEN 6 AM WED AND 6 PM THU. YARDSTICKS WILL LIKELY
BE NECESSARY. THE WEDNESDAY MORNING COMMUTE WILL BE DIFFICULT.
THIS WILL LIKELY BE A BLOCKBUSTER SNOWSTORM...AND WE COULD GET UP
TO 20 INCHES IN THE CAPITAL DISTRICT. BY THE WAY...OUR NORMAL FEB
SNOWFALL IS 12.7 INCHES. WE SHOULD BLAST THROUGH THAT NUMBER BY
THE END OF THIS STORM. WE COULD GET UP TO A QUARTER INCH OF ICE
OVER THE MID HUDSON VALLEY...AND SRN LITCHFIELD CTY BASED ON THE
CRITICAL THICKNESSES FROM THE NAM/GFS. IT SHOULD BE EMPHASIZED
SLEET COULD CUT DOWN ON THE SNOW ACCUMULATIONS SOUTH OF ALBANY
TOO.

WEDNESDAY NIGHT...THE SNOW BEGINS TO TAPER TO SNOW SHOWERS TOWARDS
MIDNIGHT. SNOW TOTALS OF 15 TO 30 INCHES WILL BE COMMON. THE HIGHEST
AMOUNTS WILL LIKELY BE OVER THE SRN GREENS...BERKS...AND
FOOTHILLS OF THE ADIRONDACKS. IT SHOULD BE NOTED SOME 2 FOOT TOTALS
ARE NOT OUT OF THE QUESTION FOR THE CAPITAL DISTRICT...AND THE
LAKE GEORGE REGION. FURTHER TO THE SOUTH...8 TO 16 INCHES OF
SNOWFALL WITH MORE SLEET AND SOME ICE IS LIKELY. OVERALL...THIS
COULD BE A TOP 20 SNOWSTORM FOR ALBANY...AND THE LARGEST SINCE 18
INCHES WAS MEASURED WITH THE 6-7 DEC 2003 EVENT. FOR THE REGION...IT
COULD BE THE BIGGEST EVENT...SINCE THE VALENTINES DAY 2007
SNOWSTORM/BLIZZARD.

THURSDAY...LOW PRESSURE MOVES NORTHEAST INTO NOVA SCOTIA...AND THE
NRN ATLANTIC. HIGH PRESSURE BUILDS IN FROM THE CNTRL MS RIVER
VALLEY...AND THE MIDWEST WITH POLAR AIR WITH TEMPS RUNNING A
LITTLE BELOW NORMAL WITH H850 TEMPS OF -10C TO -12C OVER THE
REGION.  EXPECT HIGHS TO BE IN THE U10S TO L20S.

OVERALL...WENT CLOSE TO THE MAVMOS TEMPS IN THE SHORT TERM.

THANKS FOR THE COLLABORATION WITH
OKX...BTV...BOX...BUF...GYX...BGM...AND HPC WITH THE SIGNIFICANT
WINTER STORM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WEAK HIGH PRESSURE WILL PASS OVER THE REGION FOR THURSDAY NIGHT INTO
FRIDAY. WITH THE CLEARING SKIES...LIGHT WINDS...AND FRESH SNOW
PACK...THURS NIGHT MIN TEMPS WILL BE CHILLY...WITH READINGS IN MANY
AREAS IN THE SINGLE DIGITS...WITH SINGLE DIGITS BELOW ZERO ACROSS
THE HIGHER TERRAIN AND IN THE GLENS FALLS AND LAKE GEORGE AREAS. 850
HPA TEMPS WILL GRADUALLY WARM DURING THE DAY ON FRIDAY...WITH MAX
TEMPS IN THE 20S IN MOST AREAS.

ON SATURDAY INTO SATURDAY NIGHT...A COASTAL LOW LOOKS TO DEVELOP AND
HEAD UP THE EASTERN SEABOARD. BOTH THE 12 UTC GGEM AND ECMWF SHOW
THE COASTAL LOW CLOSE ENOUGH TO BRING ANOTHER ROUND OF LIGHT TO
MODERATE SNOW TO THE REGION...WITH THE POSSIBILITY OF A MIX FOR
SOUTHERN AREAS. MEANWHILE...THE 12 UTC GFS IS FURTHER
OFFSHORE...WHICH ALLOWS FOR JUST A GLANCING BLOW TO OUR AREA...WITH
LIGHT SNOW FROM THE CAPITAL REGION SOUTH AND EAST. FOR NOW...WILL GO
WITH CHC POPS FOR SNOW FOR THE ENTIRE CWA...AND CONTINUE TO MONITOR
MODEL TRENDS.

BEHIND THIS STORM...IT WILL BE QUIET ACROSS MOST OF THE AREA FOR THE
REMAINDER OF THE WEEKEND...EXPECT ACROSS THE WESTERN DACKS...WHERE A
BRIEF PERIOD OF LAKE EFFECT SNOW IS POSSIBLE FOR SUNDAY INTO SUNDAY
NIGHT. 850 HPA TEMPS WON/T BE TOO TERRIBLY COLD FOR SUN /ABOUT -5 TO
-10 DEGREES C/...SO TEMPS WILL BE SEASONABLE WITH MAX TEMPS IN THE
20S INTO LOWER 30S. SOME WARM ADVECTION LOOKS TO OCCUR DURING THE
DAY ON MONDAY...SO WILL FORECAST WARMER TEMPS /30S IN MOST
AREAS/...AND SLIGHT CHC TO LOW CHC POPS FOR LIGHT SNOW...ESP FOR
NORTHERN AREAS.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE OVER NORTHERN NEW ENGLAND WILL CONTINUE TO LIFT
NORTHEAST AWAY FROM OUR REGION AS A WARM FRONT LIFTS NORTH TOWARD
OUR REGION FROM THE TENNESSEE VALLEY. SKIES HAVE BECOME OVERCAST
AT THE TAF SITES AS OF 1230 AM AND EXPECT THAT CIGS WILL GRADUALLY
LOWER DURING THE NEXT SEVERAL HOURS WITH TAF SITES REMAINING VFR
THROUGH AT LEAST 08Z. HAVE ADDED A TEMPO MVFR GROUP TO KPOU BTWN
08Z AND 10Z AND KALB BTWN 09Z AND 10Z AS SNOW IS EXPECTED TO MOVE
INTO THE AREA AND THEN IFR/LIFR CONDITIONS FROM 10Z THROUGH MUCH
OF THE DAY AS SNOW WILL BE HEAVY AT TIMES BCMG VFR AFT 00Z AS A
LULL IN THE PRECIPITATION IS EXPECTED THIS EVENING. FOR KGFL
EXPECT THAT VFR CONDITIONS WILL HOLD UNTIL 11Z AND THEN A RAPID
TRANSITION THROUGH MVFR TO IFR BY 12Z AS SNOW MOVES INTO THE AREA WITH
IFR/LIFR CONDITIONS FROM 12Z THROUGH MUCH OF THE DAY AS SNOW WILL
BE HEAVY AT TIMES BCMG VFR AFT 00Z AS A LULL IN THE PRECIPITATION
IS EXPECTED AT KGFL THIS EVENING AS WELL.

SNOWFALL ACCUMULATIONS BY 00Z WEDNESDAY OF 4 TO 8 INCHES ARE
EXPECTED AT KPOU...WITH 3 TO 6 INCHES AT KALB AND AND 2 TO 4
INCHES AT KGFL. WINDS WILL BE LIGHT AND VARIABLE TO CALM.

OUTLOOK...
TUE NIGHT...MVFR-IFR. CHC SNOW IN THE EVENING AND WITH WIDESPREAD
SNOW DEVELOPING AFTER MIDNIGHT.
WED...IFR...-SN. AT KPOU...CHANGEOVER TO -FZRA AND SLEET DURING THE
DAY.
WED NIGHT..IFR IN SNOW IN THE EVENING WITH A CHANCE OF SNOW AFTER
MIDNIGHT.
THU-FRI...VFR...NO SIG WX.
SAT...VFR...WIHT MVFR POSSIBLE WITH A CHC OF SNOW.

&&

.HYDROLOGY...
MOST RIVER GAGES ARE CONTINUING TO SHOW ICE EFFECTS. RIVER ICE WILL
CONTINUE TO THICKEN WITH TEMPERATURES AT BELOW NORMAL READINGS
THROUGH THE WEEK.

A LONG DURATION WINTER STORM WILL IMPACT THE REGION TUESDAY
MORNING INTO THURSDAY MORNING WITH 1 TO 2 INCHES OF LIQUID
EQUIVALENT. HEAVY SNOWFALL IS EXPECTED FROM THE NRN
CATSKILLS...CAPITAL REGION...AND NRN BERKSHIRES NORTHWARD. SLEET
AND FREEZING RAIN WILL MIX WITH THE SNOW ON WEDNESDAY ACROSS THE
ERN CATSKILLS...MID HUDSON VALLEY...SRN BERKS...SRN TACONICS...AND
NW CT. AN ICE ACCUMULATION OF A TENTH TO A THIRD OF AN INCH IS
POSSIBLE ACROSS THE MID HUDSON VALLEY AND SRN LITCHFIELD CTY. WE
ARE NOT EXPECTING ANY HYDRO PROBLEMS...BUT THIS WILL BE A HVY PCPN
EVENT ADDING TO THE TWO TO SIX INCHES OF SNOW EQUIVALENT ALREADY
ON THE GROUND OVER THE HSA.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.EQUIPMENT...
THE HIGHLAND NOAA WEATHER RADIO TRANSMITTER (WXL-37 162.475 MHZ)
BROADCAST CONTINUES BE INTERMITTENT. THE PHONE COMPANY HAS BEEN
NOTIFIED AND IS WORKING ON THE PROBLEM. WE APOLOGIZE FOR ANY
INCONVENIENCE THIS IS CAUSING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM EST
     THURSDAY FOR CTZ001-013.
NY...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM EST
     THURSDAY FOR NYZ032-033-038>043-047>054-058>061-063>066-
     082>084.
MA...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM EST
     THURSDAY FOR MAZ001-025.
VT...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM EST
     THURSDAY FOR VTZ013>015.

&&

SYNOPSIS...FRUGIS/WASULA
NEAR TERM...FRUGIS/11/WASULA
SHORT TERM...WASULA
LONG TERM...FRUGIS
AVIATION...11
HYDROLOGY...WASULA
EQUIPMENT...IAA
Hazardous weather outlook, Jan 31, 9:50 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EST MON JAN 31 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
950 PM EST MON JAN 31 2011

...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Southern Berkshire

When
February 1, 3:30 AM EST to February 2, 12:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
NWS Employee
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Storm, Northern Berkshire

When
February 1, 4:00 AM EST to February 2, 12:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Broadcast Media
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281504, 281505.